Jump to content

Neurologist prescribed Mestinon


DSM3KIDZ
 Share

Recommended Posts

I just had my neuro follow-up. She said it was okay to go ahead with the vitamins but also wanted me to try mestinon. She said it would help with motility and POTS. I will do a search later (home alone with kids) but was wondering if anyone had any imput before I pop my first pill. Also has anyone had good results?

Dayna :(

Link to comment
Share on other sites

Hi Dayna!

I am already on Mestinon (prescribed by Dr. Low at Mayo this past April) and have found it very effective in reducing POTS symptoms. Once I reached the full dose, I noticed that I rarely experienced lightheadedness and brain fog was not nearly as bad.

I haven't had toruble with side effects, except for some slight abdominal pain/cramps on rare occassions when I first began taking it. I've heard that for some people it can cause more severe abdominal pain -- glad I'm not one of them! :( It tends to be halpful to gradually work up to a full dose (took me five weeks to get up to 180mg per day) and take it with food and wash it down with plenty of liquid. The good news is that it now comes in extended release, so now you can just take 1 pill in the morning instead of 3 a day! :)

A friend of mine (also with POTS but not on the forum) has been taking Mestinon for over a year and says it's what has gotten her to the point of being able to function again.

Hope this is of some help! Happy research!

Angela

Link to comment
Share on other sites

I just started taking Mestinon two weeks ago. I started out on 30 mg 3 times a day and just moved up to 60 mg three times a day today. I am moving up to the 180 mg time release next week. I have found it to be very helpful. My resting heart rate has gone from 120 to 80 which has been like a miracle. Also, I can read and have it actually make sense! I love to read and have not been able to for months now because while I could read the words on the page I was not comprehending any of it. I now understand everything so much better which is great. The only side effects I have experienced is an increase in sweating. Kinda gross... sorry but I do find myself sweating even when I am not hot. But it is tolerable. I find it to be worth the side effects. Good luck in taking it! I hope it helps you.

Link to comment
Share on other sites

Dayna

Hi!

I have been on Mestinon since january 05', the first couples of days were really rough for me, it made my muscles feel really weird.. and i couldnt get up and out of bed for 2 days, But I am uncertain if the severity of the fatigue I was feeling was from the medication or just a couple of bad potsy days.

I started out on the dose of 60mg 3 times aday.. I did see an improvement with my syncope episode Since january I think that I have only passed out or blacked out about 15 times... and believe me that is MUCH MUCH better then who I was doing.

At the end of May i went up to 180 mg timespan.. oncce a day, and the first day after I started that dose i had SOOOO much energy and felt so good, that I scrubbed my whole kitchen down.. :) (i know not anyones idea of fun! but it needed to be done!)

I am now taking 180mg. timespan twice a day.. and I am having a rough time at this dose, (ie) severe abdominal pain.. and gastro problems.. but I am hoping that it will go away once my body adjusts to the higher doseage.

But all in all I must say that the Mestinon has helped some, its not miraculous changes... but some improvement is better then none at all.... it is definatly worth trying..

best of luck to you!

Link to comment
Share on other sites

Have had great luck with Mestinon. Given my experience, I would agree with your doctor at the benefits for those with slow motility. Moreover, given that it doesn't raise your blood press, lying down isn't a big problem like it was/is with midodrine. I could not tolerate the slow release. Dr. Low had recommended it to my internist when I was hospitalized last October.

Link to comment
Share on other sites

Thank you everyone. Your responses helped me alot. I'll give it a try. This is my first med I'm trying for POTS so I'm alittle nervous but I feel I'm not improving much on my own. I'm still going to do my vitamins but maybe this will give me an extra boost I need.

Link to comment
Share on other sites

dayna -

definitely do a search as there were several discussions quite recently. i started mestinon (in conjunction with other things) at the end of my vanderbilt stay & it has been part of the combo that is helping me greatly. b/c i started a BB at the same time and am on several other BP/HR meds it's hard to say what is doing what in that regard but the combo works the best. i actually did not do well on either the BB or mestinon individually during the drug trial but rather on the combination. right now its those two plus midodrine that keep me going during the day (relatively speaking) but we also added in DDAVP for better fluid equilibrium.

BUT...i can definitely say that mestinon has helped my GI issues as i think i mentioned to you earlier...i have gotten an appetite back, gained 20 pounds back and have only thrown up 3 times in the past month after it happening at least every 2-3 days since new years up until my stay. i will say that i had started on zelnorm though too before my stay & that had started to help some. so...i think it's the combo of those two things that has largely revved up my crazy-slow GI tract. i think i've already told you some of this so if so...sorry!...i just sort of started writing:-)

the only side effects i've noticed are some increased sweating, which for me is odd b/c a lot of my body doesn't sweat & the increase is only in the areas that still sweat, and more frequent urination, which is also weird for me b/c i still can't hardly go at all...now i just feel like i need to go but still need to cath. ugh.

okay...i've said more that you were asking but hopefully somewhere in there is something helpful too:-P

good luck!

:-)melissa

Link to comment
Share on other sites

It's good to hear that Mestinon is working well for some of you. That's one med I have no experience with so it's nice to hear first hand what's going on with those of you taking it/took it/will take it...

Nina

Link to comment
Share on other sites

Ariella,

My neurologist has put me on Mestinon during major flareups. He wants to keep it as ammo for these rough times. I was put on 90 mg. 3/day this past spring when my blood pressure was stuck below 60/40--40/? for 9 days. My pressure has been more stable since then with a much smaller daily dose.

Whenever I can, I decrease the dose, but not go off it, so that my body will be particularly receptive to a large dose when I'm "under fire!"-Deb

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...